Kansas, 2002

Hail and Damaging Winds in Kansas, June 26, 2002

June 26, 2002 · NWS DDC · 10 events in 5 counties and zones

7 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 26, 2:02 AM CST, 11 hours 8 minutes earlier.

Area forecast discussion, Jun 26, 2:02 AM CST, 11 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
302 AM CDT WED JUN 26 2002

DAYS 1-2...
MAIN CHALLENGE WILL BE PRECIP NEXT COUPLE DAYS BASED ON LOCATION OF
SURFACE BOUNDARY POSITION.  TSRA STILL ADVANCING SOUTHWARD BUT
STEADILY WEAKENING AS STORMS MOVING INTO LOWER CAPE REGION. ETA
BRINGS WHAT APPEARS TO BE A VORT INTO WESTERN CWA. THIS IS MOST
LIKELY SOME FEEDBACK FROM WEAKENING MCS OVER NORTHWEST KANSAS.
MODELS PUT FRONT ABOUT HALFWAY THROUGH CWA TODAY AND STALLS IT OUT
THERE THROUGH THURSDAY. WILL PROBABLY GO WITH 30 POPS FOR MOST OF
CWA TODAY AND TONIGHT AS FRONT SHOULD SERVE AS A FOCAL POINT FOR
STORMS.  MID LEVEL CAP IS STILL THERE TODAY/TONIGHT BUT DOES NOT
LOOK AS STRONG. THEN WILL GO FOR LATE AFTERNOON POPS ON THURSDAY AND
CONTINUE INTO THE EVENING AS SCATTERED STORMS DEVELOP NEAR FRONT.

FOR TEMPS NEXT FOUR PERIODS, STAYED FAIRLY CLOSE TO GOING FORECAST
EXCEPT WENT A LITTLE WARMER FOR MOST OF THE AREA THURSDAY WITH A BIT
MORE SUN.

DAYS 3-7...
NO CHANGES.  STILL LOOKING ON TRACK FOR A HOT WEEKEND.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   91  66  93  66 /  30  30   0  30
GCK   92  65  94  64 /  30  30   0  30
EHA   94  66  97  64 /  30  30  20  30
LBL   94  66  94  65 /  30  30   0  30
HYS   90  66  93  65 /  30  30   0  30
P28   93  68  93  68 /  30  30   0   0

.DDC...NONE.

FCSTID = 15

In the hours before

Local storm report, Jun 26, 7:39 AM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
839 AM CDT WED JUN 26 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    4NW CIMARRON              KS   60 MPH TSTM GUST
06/26/02   GRAY
Special weather statement, Jun 26, 10:24 AM CST, 2 hours 46 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-270600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1124 AM CDT WED JUN 26 2002

THERE IS A SLIGHT CHANCE FOR SPOTTER ACTIVATION LATE TODAY AND THIS
EVENING SOUTHEAST OF LINE FROM LACROSSE TO DODGE CITY TO MEADE.
THE RISK OF SEVERE STORMS WILL BE FROM 4 TO 10 PM CDT.

AS THE AFTERNOON WEARS ON AND THE SUN BREAKS THROUGH IN A FEW
PLACES, SURFACE HEATING WILL COMMENCE.  CONDITIONS WILL BECOME
INCREASINGLY UNSTABLE THROUGH THIS EVENING.  DURING THE DAY,
SCATTERED THUNDERSTORMS WILL BE EAST OF A WAKEENEY TO ASHLAND LINE,
WITH THE MAIN HAZARDS FROM THESE STORMS BEING LIGHTNING AND WIND
GUSTS TO 45 MPH.  BY LATE THIS AFTERNOON, ADDITIONAL SCATTERED
THUNDERSTORMS ARE POSSIBLE SOUTHEAST OF A LACROSSE TO DODGE CITY TO
MEADE LINE.  AN ISOLATED STORM OR TWO MAY REACH SEVERE LIMITS,
CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL AND WIND GUSTS OVER 60
MPH.  EMERGENCY MANAGERS SHOULD STAY ALERT TO CHANGES IN THIS
WEATHER SITUATION.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC

BURKE

The radar

The Dodge City radar (KDDC), 78 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kiowa

When
June 26, 1:10 PM CST
Where
Kiowa County, 3 mi SSW of Haviland
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.583, -99.117

Hail, Stafford

When
June 26, 1:10 PM CST
Where
Stafford County, 4 mi S of St John
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.967, -98.750

Thunderstorm Wind, Stafford

When
June 26, 1:10 PM CST
Where
Stafford County, 4 mi S of St John
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.967, -98.750

Hail, Comanche

When
June 26, 1:10 PM CST
Where
Comanche County, 8 mi S of Coldwater
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.150, -99.333

Hail, Comanche

When
June 26, 1:12 PM CST
Where
Comanche County, 8 mi S of Coldwater
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.150, -99.333

Thunderstorm Wind, Stafford

When
June 26, 1:20 PM CST
Where
Stafford County, Stafford
Measured
53 kt (61 mph)
Reported by
BROADCAST MEDIA
Coordinates
37.967, -98.600

Hail, Stafford

When
June 26, 1:40 PM CST
Where
Stafford County, 2 mi W of Stafford
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.967, -98.633

Hail, Comanche

When
June 26, 1:44 PM CST
Where
Comanche County, 13 mi SE of Coldwater
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.133, -99.167

Hail, Pratt

When
June 26, 1:49 PM CST
Where
Pratt County, 2 mi NE of Iuka
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -98.700

Hail, Barber

When
June 26, 2:18 PM CST
Where
Barber County, 18 mi W of Medicine Lodge
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.283, -98.917

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305137, 5305138, 5305139, 5305140, 5305233, 5305234, 5305235, 5305236, 5305237, 5305238.